Home » Frequently asked Questions on Health » Can some drugs induce jaundice in a newborn?

Can some drugs induce jaundice in a newborn?

Q: I was pregnant and had flu so my physician gave me Amoxicillin 500 capsules 3 times daily. I gave birth to a baby boy after a C-section. The baby had jaundice with total bilirubin of 29mg/dl. He was exposed to light, given some medicines by infusion and by the 3rd day it was below 10mg/dl. They advised me to give him Folic acid for 6 months. I would like to know if Amoxicillin could have affected the bilirubin test? Is the treatment acceptable, specially the folic acid? And do you think that this may have harmed his brain?

A:I don't think amoxicillin could cause such high degree of jaundice. I am sure they would have investigated for the cause of jaundice and suggested folic acid if they found a reason for haemolyisis i.e. breakdown of red blood cells. We do not routinely use folic acid in these cases unless there is a specific reason to do so. Regarding your concern about effect on brain. Very high bilirubin levels may sometimes affect brain. But if the child is neurologically normal at discharge he needs to be followed for neurological development and hearing assessment over next 6-12 months. If the baby develops fine, it means he escaped any effect on the brain.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------